Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Normal Serum Lactate Level, But...
May 11, 2000

I have the whole lipoatrophy syndrome which I assume is due to my medications. However, I do not have an elevated serum lactate (lactase) level. I do have a high triglyceride level so I stopped Norvir, which is what we think pushed it way up (to 1400). I'm having my blood test next week so I'll see if there has been an improvement. I'm wondering if the normal serum lactate level is wrong. I suppose you can have a normal level and still have lipoatrophy. Could you please explain a bit about the whole migilla (SPELL?) and what factors you think cause lipoatrophy...thinning face, reduced subcutaneous fat, thinning legs with prominent veins, bloated abdomen. I call it the Ethiopian famine look. Actually my appetite is really poor, so I can't a lot of food. With high triglycerides I have cut out a lot of fatty foods. Thank you for your much appreciated help!

Response from Dr. Henry

The lipodystrophy syndrome likely describes numerous problems that can impact fat distribution and blood fat levels. We are still on a steep learning curve about why this is happening. HIV itself, age, good response to therapy , long duration of therapy can all play a role. The nucleoside reverse transcriptase inhibitors (NRTIs) can possible cause some mitochondrial dysfunction. In rare cases, a person may get an elevated lactic acid level. Most people with fat problems (mostly fat wasting) due possible to NRTIs have OK lactic acid levels. Those observations may or not me linked. The protease inhibitors generally cause more problems with high fat blood levels and perhaps fat accumulation in the body. Since most people are on both a PI and NRTI then a mixture of problems can be going on. Studies looking at switching drugs, stopping drugs, or using other drugs (ie growth hormone or oral diabetic drugs) are evaluating how to best manage this frustrating problem. Stay tuned. Keith Henry, M.D.



Previous
extreme lipodystrophy
Next
Medicinal Side Effect -- Fat Distribution

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement